High Wind, Wenatchee Area
- When
- January 30, 4:00 AM PST to 8:00 AM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A 71 year old man was killed when high winds blew a tree down on him as he was cross country skiing near Leavenworth. The high winds also blew a tree into a house in the same area destroying the home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A 71 year old man was killed when high winds blew a tree down on him as he was cross country skiing near Leavenworth. The high winds also blew a tree into a house in the same area destroying the home. In Wenatchee a blown down tree caused major damage to an apartment. Several other reports of minor damage in the area were received. `
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 30, 2:49 AM PST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON...CORRECTED
249 AM PST FRI JAN 30 2004
.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES WILL CONTINUE TO MOVE
THROUGH THE INLAND NORTHWEST THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
TODAY THROUGH SUNDAY...WELL DEFINED LOW PRESSURE SYSTEM MOVING
THROUGH THE WESTERN US. SURFACE LOW STILL ON WEST SIDE OF CASCADES AS
OF 9Z EVIDENT BY PRESSURE GRADIENT ACROSS STATE AND CONTINUED
EAST WINDS AT WENATCHEE AND SOUTHERLY OR VARIABLE WIND AT STAMPEDE
PASS. ONCE THE SURFACE LOW MOVES EAST OF CASCADES THIS MORNING THE
PRESSURE PATTER CHANGE SHOULD BE EVIDENT WHEN THOSE TWO STATIONS
SHOW A WESTERLY WIND SHIFT. THIS WESTERLY WIND IS A DOWNSLOPE WIND
COMING DOWN THE CASCADES AND INTO LOW LYING LOCATIONS TO THE EAST.
STABALIZING AND WARMING EFFECT FROM THIS WESTERLY WIND GLIDING DOWN
IN ELEVATION SHOULD MERRIT A RAIN SHADOW IN THIS LOCATIONS FOR A GOOD
PORTION OF THE FORECAST. OROGRAPHIC LIFT OF THIS CONDITIONALLY
UNSTABLE AIRMASS AGAIN TAKES PLACE OVER THE NORTHEAST MOUNTAINS AND
IDAHO PANHANDLE SO CONTINUE TO KEEP ADVISORY FOR CASCADE CREST THIS
MORNING FOR SLOP OVER AND WINTER STORM WARNING FOR NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE. WIND ADVISORY STILL WARRANTED AS
PRESSURE PATTERN ASSOCIATED WITH TRACK AND POSITIONING OF SURFACE LOW
FAVORABLE FOR WINDY CONDITIONS AND GUSTY WIND. THIS WIND SHOULD
MELT QUITE A BIT OF SNOW ON THE GROUND AS WELL...SO HYDROLOGIC
OUTLOOK ADDRESSING THE RESULTING RISE IN WATER LEVELS ON AREA STREAMS
STILL VALID. ONCE LOW MOVES EAST OF IDAHO PANHANDLE SURFACE WINDS
SHOULD DECREASE BUT THE DIRECTIONS SHOULD STILL BE OF A WESTERLY
NATURE...THUS DECREASE WINDS FOR TONIGHT AND SATURDAY BUT STILL KEEP
FAMILIAR RAIN SHADOW OVER LOW LYING LOCATIONS EAST OF THE CASCADE
CREST IN WASHINGTON WHILE KEEPING HIGHER POPS OVER THE IDAHO
PANHANDLE. SATURDAY NIGHT A FRONT DROPS DOWN FROM NORTH...850MB TEMPS
PACK THEMSELVES TOGETHER QUITE NICELY WITH NEAR -16 C AT THE NORTHERN
BORDER WARMING TO NEAR -6 OVER THE BASIN. THIS INTRUSION IS EVIDENT
IN THE 10 DEG OR SO OF COOLING CALLED FOR IN SATURDAY NIGHTS
OVERNIGHT LOW TEMPS...THIS FRONTAL BOUNDARY COULD ALSO BE A FOCUSING
MECHANISM FOR PRECIP SO INSERT SOME SLIGHT CHANCE WORDING FOR ANY
PRECIP THAT MIGHT BE GENERATED WITH ITS INTRODUCTION. WITH THE FRONTS
SOUTHWARD MOVEMENT WILL THEN BRING IN IMPROVING CONDITIONS BEHIND IT
ON SUNDAY.
SUNDAY NIGHT THROUGH THURSDAY...GFS SHOWS A BROAD LONGWAVE HIGH
PRESSURE RIDGE WILL REMAIN OVER THE PACIFIC FOR THE ENTIRE WEEK.
UPPER LEVEL SHORT WAVE ENERGY WILL CONTINUE TO MOVE THROUGH THE
PATTERN AND DRIVE A SERIES OF SURFACE LOW PRESSURE SYSTEMS INTO THE
PACNW FROM THE WEST. THESE SYSTEMS APPEAR TO BE SPACED ROUGHLY
24 HOURS APART. THE FIRST IS SET TO ARRIVE ON MONDAY. A CONSISTENCY
CHECK OVER THE LAST FOUR RUNS OF THE GFS INDICATE A TREND TOWARD A
QUICKER AND STRONGER SYSTEM. CHECKS WITH OTHER MODELS INDICATE
SIMILAR TIMING AND STRENGTH. THEREFORE...THE AMOUNT OF CONFIDENCE
WITH MONDAYS WEATHER IS INCREASING. POPS WERE ADJUSTED UPWARD
SLIGHTLY TO REFLECT THIS...ESPECIALLY ALONG THE SOUTHERN TIER ZONES
CLOSER TO THE FORECAST LOCATION OF THE FRONTS. EXACT TIMING AND
STRENGTH OF THE FOLLOWING SYSTEMS IS MUCH MORE IN DOUBT. SLIGHT
CHANCE TO CHANCE WORDING IS USED FOR THE REMAINDER OF THE WEEK. WILL
LEAVE THAT GO FOR NOW UNTIL TEMPORAL RESOLUTION OF THESE SYSTEMS IS
A BIT BETTER. /LERICOS
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 046 027 036 018 031/ 20 10 10 20 10
COEUR DALENE 047 027 036 018 031/ 30 20 20 20 10
PULLMAN 051 026 038 018 034/ 30 20 10 20 10
LEWISTON 054 032 045 025 040/ 20 20 10 20 10
COLVILLE 044 027 034 018 028/ 50 20 20 20 10
SANDPOINT 043 025 033 017 029/ 90 40 30 20 10
WALLACE 040 023 031 016 026/ 90 60 30 30 10
MOSES LAKE 050 027 043 023 037/ 10 10 10 20 10
WENATCHEE 050 026 041 023 035/ 10 10 10 20 10
OMAK 046 020 037 018 032/ 10 10 10 20 10
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING ABOVE 4500 FEET FOR ZONES 1 AND 4
TONIGHT THROUGH FRIDAY.
...WIND ADVISORY ZONES 2...3...26 AND 27 FRIDAY.
WA...WINTER STORM WARNING ABOVE 4500 FEET FOR ZONE 37 TONIGHT
THROUGH FRIDAY.
...SNOW ADVISORY ZONE 42 TONIGHT THROUGH FRIDAY MORNING.
...WIND ADVISORY ZONES 32...33...34...35...36 FRIDAY.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 336 PM PST THU JAN 29 2004 IDZ001-004-WAZ037-301400- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS- 336 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT A WINTER STORM IS MOVING THROUGH NORTHEAST WASHINGTON AND THE NORTH IDAHO PANHANDLE TONIGHT. A WINTER STORM WARNING ABOVE 4500 FEET IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER BULLETIN FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PREVIOUSLY MENTIONED WINTER STORM WILL LINGER INTO FRIDAY. THEREFORE...THE WINTER STORM WARNING WILL BE IN EFFECT THROUGH FRIDAY. AFTERWARDS...A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REST OF WEEK. THERE IS THE POTENTIAL FOR WINDY CONDITIONS AND SIGNIFICANT SNOW ESPECIALLY IN HIGHER TERRAIN. IDZ002-003-026-027-WAZ032-033-035-036-301400- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA- 336 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE ACROSS EASTERN WASHINGTON ON FRIDAY. A WIND ADVISORY IS IN EFFECT THROUGH FRIDAY. PLEASE SEE THE LATEST BULLETIN FOR ADDITIONAL INFORMATION. A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REST OF WEEK. THERE IS THE POTENTIAL FOR WINDY CONDITIONS AND SIGNIFICANT SNOW ESPECIALLY IN HIGHER TERRAIN. WAZ042-301400- EAST SLOPES NORTHERN CASCADES- 336 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT A WINTER STORM IS MOVING THROUGH CENTRAL WASHINGTON TONIGHT. A SNOW ADVISORY HAS BEEN CONTINUED. PLEASE SEE THE LATEST WINTER WEATHER BULLETIN FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PREVIOUSLY MENTIONED WINTER STORM WILL LINGER INTO FRIDAY. THEREFORE...THE SNOW ADVISORY WILL BE IN EFFECT THROUGH FRIDAY. AFTERWARDS...A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REST OF WEEK. THERE IS THE POTENTIAL FOR WINDY CONDITIONS AND SIGNIFICANT SNOW ESPECIALLY IN HIGHER TERRAIN. WAZ031-034-038-041-043-044-301400- NORTHEAST BLUE MOUNTAINS-MOSES LAKE AREA-OKANOGAN HIGHLANDS- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 336 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REST OF WEEK. THERE IS THE POTENTIAL FOR WINDY CONDITIONS AND SIGNIFICANT SNOW ESPECIALLY IN HIGHER TERRAIN.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384121, 5384122.